Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Oct 11, 2020, 7:04 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2020, 7:04 PM CDT (00:04 UTC)
- Expired
- Oct 11, 2020, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
Counties Grant County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 172 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -466 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 463 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WWUS83 KFGF 120004
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
704 PM CDT Sun Oct 11 2020
MNZ028-030-031-040-120045-
East Otter Tail MN-East Becker MN-Grant MN-West Otter Tail MN-
704 PM CDT Sun Oct 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTER TAIL...NORTHEASTERN
GRANT AND EASTERN BECKER COUNTIES UNTIL 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frazee to near Clitherall. Movement was
northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Perham, Ottertail Lake, New York Mills, Elbow Lake, Battle Lake,
Henning and Ottertail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.
LAT...LON 4592 9602 4632 9601 4666 9579 4672 9573
4672 9566 4678 9567 4715 9527 4715 9523
4646 9526 4611 9558 4611 9577 4603 9577
TIME...MOT...LOC 0003Z 212DEG 34KT 4676 9568 4621 9567
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Oct 11, 12:30 PM CDT, 6 hours 34 minutes earlier.
Area forecast discussion, Oct 11, 12:30 PM CDT, 6 hours 34 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1230 PM CDT Sun Oct 11 2020 .UPDATE... Issued at 1230 PM CDT Sun Oct 11 2020 Wind gusts upwards of 50 mph continue for the Red River Valley. The axis of higher winds, linked to the low level jet, continues pushing eastward this afternoon. Gusty winds are expected to continue as this axis moves into Minnesota this afternoon. Scattered showers are indicated on radar; however, much of this activity is in the form of virga, but is serving to enhance the wind gusts. Thunderstorm timing this afternoon has been pushed back about one hour as the pre-frontal trough will struggle to initiate storms until the front closes in a bit more from the west. Currently, thunderstorm initiation within many of the CAMs is around 4 pm. UPDATE Issued at 1001 AM CDT Sun Oct 11 2020 Breezy conditions continue this morning, with wind gusts still reaching into the 30 to 35 knot range. A few light showers remain across the Lake of the Woods region, with additional light showers beginning to move into Sargent County. UPDATE Issued at 655 AM CDT Sun Oct 11 2020 Seeing some gusts to the 45 to 50 mph range early this morning, so bumped up the wording in the SPS/HWO to mention the possibility of 50 mph wind gusts through the rest of the morning. Otherwise, seeing a few sprinkles or very light rain showers reaching the ground at a few spots, so added a mention of a light shower to all areas this morning as well. && .SHORT TERM...(Today through Monday) Issued at 356 AM CDT Sun Oct 11 2020 The main impacts in the short term forecast will be wind speeds this morning, and strong to severe thunderstorms this afternoon and evening. There is currently a 65 knot low level jet over the central Dakotas, which is forecast to move into the Red River Valley just after sunrise. Mixing has not been great, being night, but it may get a little better after sunrise. The results at the surface so far have been sporadic sites hitting wind advisory criteria at times to the west of the Valley. As this jet moves into the Valley after sunrise, think the same thing will continue. Since it is expected to be sporadic and of short duration, issued a special weather statement, instead of a wind advisory, to highlight this impact. Expect lower wind speeds to move into the Devils Lake region after sunrise, with lower speeds in the Valley by late morning/early afternoon. Regional radars are showing a lot of elevated echoes, however not seeing any sprinkles reaching the ground yet. Some sprinkles are possible this morning, but the chances for more substantial showers and storms should hold off until afternoon and evening. Like previous forecasts have stated, the best chances for these will be along and east of the Valley. Rainfall amounts will transition from almost nothing west of the Valley, to amounts of 0.50 inches or more to the east of the Valley. The SPC outlook for today has not changed much, with the best potential for any strong to severe storms across west central Minnesota and southward, where moisture will be deeper. There is a lot of uncertainty with high temperatures today, as there should be fairly thick cloud cover. However, there are mild temperatures at 925mb, and winds will switch to the west, which is a warming wind. For now, stayed with a middle of the road high temperature forecast due to this uncertainty. The shower and storm activity should be greatest by mid afternoon through early evening, pretty much exiting to the east by late evening. Monday looks dry, but breezy again with cooler temperatures. .LONG TERM...(Monday night through Saturday) Issued at 356 AM CDT Sun Oct 11 2020 Overview... The primary impacts looking ahead to the extended forecast period will be the potential for some precipitation on Wednesday, a few windy days, and a general cooling trend moving toward the weekend. A negatively tilted upper level trough is still expected to propagate out of the region by early Monday, yet will still be the primary driving feature for the long term period. Ensemble guidance is in very good agreement that the trough will stall and deepen over the Hudson Bay region as a mid-Atlantic ridge builds in off to its east. This means that upper level, northwesterly dominant flow should be a mainstay for the extended period. The week ahead... A few light showers will be possible late on Monday evening into Tuesday morning as a weak, transient shortwave pushes across the forecast area. Otherwise, clearing skies and early Tuesday morning lows in the mid 30s to low 40s are expected. A breezy Tuesday is looking likely with winds around 20 miles per hour, gusting up to 30 miles per hour. Weather conditions for Tuesday should remain clear, yet cool, with highs in the 50s to low 60s. The nose of 0C temperatures at 850 hPa will be knocking on the door of the international border on Tuesday. Another shortwave is expected to traverse the region overnight Tuesday into Wednesday morning and could start to pull those negative 850 hPa temperatures into the forecast area as it moves through on Wednesday. At this time, it looks like any significant mixing down of the colder air should hold off until Thursday morning. However, near freezing temperatures at the surface will still be possible across the extreme northern reaches of the CWA (Langdon, Pembina, Hallock, Roseau, Baudette) on Wednesday morning. Ensemble members are in relative agreement that the aforementioned shortwave will bring some precipitation to the area on Wednesday. As of right now, models are hinting at the possibility of a few flurries across the extreme northern forecast area where early morning lows are expected to be near freezing as well. Ground temperatures for the most part, however, are likely to stay well above freezing and any snowflakes that fall should melt on contact if they survive the generally, slightly warmer layer below 850 hPa on their descent. Aside from the far northern extent of the CWA, the rest of the forecast area will be warm enough to see rain as the dominant precipitation type. It is important to mention that the shortwave being discussed is currently sitting out around the Aleutian Islands so confidence in any exact evolution of this precipitation event is decidedly minimal. The rest of the week ahead after this shortwave passage will continue to see cooler temperatures as CAA will be likely with winds shifting to a north-northwesterly aspect by midday Wednesday. High temperatures on Wednesday should still be able to hover around the 50s before a drop to high temperatures in the 40s from Thursday on into the weekend. Breezy conditions should persist from Wednesday on as well following the passage of the shortwave. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1230 PM CDT Sun Oct 11 2020 Gusty south winds prevail this afternoon, especially early as a low level jet axis pushes across the Red River Valley. LLWS remains possible, with the best chances now presented at KFAR and KBJI. Categorically, we are looking at VFR conditions currently, with the expectation of MVFR CIGs developing at KBJI during the late evening and early overnight hours. KTVF could see occasional MVFR conditions; however, there is low confidence that this will be a prevailing group. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Lynch SHORT TERM...Godon LONG TERM...Godon/Rick AVIATION...Lynch
Hazardous weather outlook, Oct 11, 6:12 AM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 612 AM CDT Sun Oct 11 2020 MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ030-039- 053-121115- West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Traill-Cass-Richland- 612 AM CDT Sun Oct 11 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Wind gusts up to 50 mph are possible through early afternoon. Scattered strong to severe thunderstorms are possible from 3 pm to 8 pm today. One inch diameter hail and wind gusts to 60 mph would be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004-007-NDZ027-029-038-049-052-121115- Kittson-West Marshall-Grand Forks-Steele-Barnes-Ransom-Sargent- 612 AM CDT Sun Oct 11 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Wind gusts up to 50 mph are possible through late morning. Isolated thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014>016-024-026-028-054-121115- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Griggs-Western Walsh- 612 AM CDT Sun Oct 11 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Wind gusts up to 50 mph are possible through mid morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Oct 11, 5:26 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
526 PM CDT Sun Oct 11 2020
MNZ003-027-029-030-112330-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-
526 PM CDT Sun Oct 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHWESTERN
OTTER TAIL...NORTHEASTERN WILKIN AND WESTERN BECKER COUNTIES UNTIL
630 PM CDT...
At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rollag to 6 miles southwest of Rothsay.
Movement was northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Detroit Lakes, Pelican Rapids, Lake Park, Rothsay, Callaway, Ogema
and Shoreham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.
LAT...LON 4634 9647 4675 9635 4715 9593 4672 9572
4672 9577 4668 9577
TIME...MOT...LOC 2226Z 208DEG 35KT 4678 9629 4643 9641
CJSpecial weather statement, Oct 11, 5:54 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
554 PM CDT Sun Oct 11 2020
MNZ029>031-040-120000-
East Otter Tail MN-Grant MN-Wilkin MN-West Otter Tail MN-
554 PM CDT Sun Oct 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL...GRANT AND
SOUTHEASTERN WILKIN COUNTIES UNTIL 700 PM CDT...
At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rothsay to Dumont. Movement was northeast
at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fergus Falls, Lake Lida, Elbow Lake, Ashby, Herman, Star Lake and
Barrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.
LAT...LON 4593 9625 4594 9626 4602 9626 4602 9640
4645 9630 4672 9577 4672 9570 4610 9578
4576 9593 4576 9625
TIME...MOT...LOC 2253Z 220DEG 21KT 4645 9625 4573 9642
CJLocal storm report, Oct 11, 6:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL WENDELL 46.04N 96.10W
10/11/2020 E0.25 INCH GRANT MN LAW ENFORCEMENT
SHERIFF IN WENDELL REPORTS PEA SIZED HAIL AND STRONG
WINDS, MAGNITUDE OF WINDS UNKNOWN
&&
AKLocal storm report, Oct 11, 6:43 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL WENDELL 46.04N 96.10W
10/11/2020 M0.25 INCH GRANT MN LAW ENFORCEMENT
SHERIFF IN WENDELL REPORTS PEA SIZED HAIL
AND STRONG WINDS. MAGNITUDE OF WINDS IS
UNKNOWN.
&&Local storm report, Oct 11, 6:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL PELICAN RAPIDS 46.57N 96.09W
10/11/2020 M0.25 INCH OTTER TAIL MN PUBLIC
PUBLIC REPORTS PEA SIZED HAIL VIA FACEBOOK
&&
AKSpecial weather statement, Oct 11, 7:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
704 PM CDT Sun Oct 11 2020
MNZ028-030-031-040-120045-
East Otter Tail MN-East Becker MN-Grant MN-West Otter Tail MN-
704 PM CDT Sun Oct 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTER TAIL...NORTHEASTERN
GRANT AND EASTERN BECKER COUNTIES UNTIL 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frazee to near Clitherall. Movement was
northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Perham, Ottertail Lake, New York Mills, Elbow Lake, Battle Lake,
Henning and Ottertail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.
LAT...LON 4592 9602 4632 9601 4666 9579 4672 9573
4672 9566 4678 9567 4715 9527 4715 9523
4646 9526 4611 9558 4611 9577 4603 9577
TIME...MOT...LOC 0003Z 212DEG 34KT 4676 9568 4621 9567
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 7:27 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 29 min |
| Oct 11, 7:40 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 34 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.